Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 73, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Aug 11, 2019, 7:50 AM CDT for 4 counties in Kansas. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2019, 7:50 AM CDT (12:50 UTC)
- Expired
- Aug 11, 2019, 11:45 AM CDT
- In force
- 4 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Allen County, KS, Neosho County, KS, Wilson County, KS, Woodson County, KS
The radar
The Topeka radar (KTWX), 152 km from the middle of the area, began a volume at 12:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 8:12 AM CDT | FLASH FLOOD | S Chanute, KS | SANTA FE AVE NEAR 16TH STREET IS FLOODED. ONE LANE IS UNDERWATER AND NOT PASSABLE. |
| Aug 11, 9:00 AM CDT | HEAVY RAIN 1.94 | 4 E Chanute, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 0.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2151 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 957 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 182 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.0
The text
As transmitted.
689 WGUS53 KICT 111250 FFWICT KSC001-133-205-207-111645- /O.NEW.KICT.FF.W.0073.190811T1250Z-190811T1645Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Wichita KS 750 AM CDT Sun Aug 11 2019 The National Weather Service in Wichita has issued a * Flash Flood Warning for... Northeastern Wilson County in southeastern Kansas... Northern Neosho County in southeastern Kansas... Eastern Woodson County in southeastern Kansas... Allen County in southeastern Kansas... * Until 1145 AM CDT. * At 749 AM CDT, local law enforcement reported ongoing flooding across the warned area, with some roads impassable. Up to two inches of rain have already fallen. Flash flooding is already occurring and will only worsen as additional rainfall moves into the area. * Some locations that will experience flooding include... Chanute, Iola, Humboldt, Yates Center, La Harpe, Gas, Moran, Buffalo, Neosho Falls, Savonburg, Elsmore, Stark, Earlton, Mildred, Bassett, Petrolia, Rose, Chanute Airport, Iola Airport and Piqua. PRECAUTIONARY/PREPAREDNESS ACTIONS... Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. && LAT...LON 3758 9569 3804 9582 3804 9508 3758 9509 $$ Martin
1 follow-up statement
077 WGUS73 KICT 111637 FFSICT Flash Flood Statement National Weather Service Wichita KS 1137 AM CDT Sun Aug 11 2019 KSC001-133-205-207-111647- /O.EXP.KICT.FF.W.0073.000000T0000Z-190811T1645Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Wilson KS-Neosho KS-Woodson KS-Allen KS- 1137 AM CDT Sun Aug 11 2019 ...THE FLASH FLOOD WARNING FOR NORTHEASTERN WILSON...NORTHERN NEOSHO...EASTERN WOODSON AND ALLEN COUNTIES WILL EXPIRE AT 1145 AM CDT... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3758 9569 3804 9582 3804 9508 3758 9509 $$ VAUGHAN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 6:26 AM CDT, 1 hour 24 minutes earlier.
Area forecast discussion, Aug 11, 6:26 AM CDT, 1 hour 24 minutes before
Area Forecast Discussion National Weather Service Wichita KS 626 AM CDT Sun Aug 11 2019 .SHORT TERM...(Today through Wednesday) Issued at 302 AM CDT Sun Aug 11 2019 Mesoscale convective system over central KS continues to make slow progress across central KS early this morning, with a rather large warm advection wing of storms located from KSLN SE to Iola. Veering 850-700h moisture transport continues to support this complex and the warm advection wing as it moves east, clipping portions of central KS along and mainly north of I-70. Propagation vectors continue to suggest this complex will make its way across central KS into NE KS later this morning. Latest RAP suggests that moisture transport wanes some on the southern edge, which would suggest that the stronger convection of the complex will stay mainly to the N-NE of the forecast area. As the late morning progresses, expect some lingering convection initially over central KS and eventually it shifting NE into NE KS by late morning. So will orient pops this way. After the morning storms, another hot and muggy day is expected this afternoon. Max temps are expected to climb into the low to mid 90s for most locations, with surface dewpoints again expected to be in the low to mid 70s. Latest Hi-rez solutions suggest portions of south central KS may mix out some of the higher dewpoints, into the upper 60s, but would prefer to keep them higher in the lower 70s. Still expecting heat index values once again to climb into the 103- 106 range for most of southern KS. Inherited location of heat advisory across southern KS looks fine. A more energetic shortwave will move northeast out of the Rockies and dampen the ridge across the northern/central Plains for tonight/ Monday. This will lead to a rather large convective system (MCS) developing across SW Neb tonight, that will trek east across southern Neb by Mon morning. As the MCS moves across Neb, an outflow enhanced frontal boundary will drop south into Kansas for the daytime on Monday. For Monday, the best convective chances will be tied to the timing/movement of this front, though for now plan to go with slight pops on Monday afternoon for central Kansas, with pops shifting into southern KS by Monday evening/night. Expect the hottest day of the week (possibly the year) across southern KS for Monday, as compressional heating increases ahead of the front, with max temps in the upper 90s to near 100 and 104-107 heat indices. So expect oppressive heat for Monday afternoon with a heat advisory already hoisted for this heat threat. A minor cool down is expected behind the frontal passage for Tue/Wed. This will lead to more seasonal temps and mainly dry conditions, after some lingering showers early on Tue. Ketcham .LONG TERM...(Thursday through Saturday) Issued at 302 AM CDT Sun Aug 11 2019 Upper ridge will remain anchored over the southern Plains into the southern Rockies through Thursday/Friday. Could see some diurnally driven storm chances for this time frame, but overall storm chances will be small. Ketcham && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 619 AM CDT Sun Aug 11 2019 Primary aviation concern: TSRA Over the past several hours, thunderstorms have continued to clip outer portions of our forecast area, mainly impacting KRSL/KSLN/KCNU. Thinking this trend will continue for another few hours, before a gradual decrease in TSRA activity by mid to late morning. Any low clouds this morning should be confined to areas seeing ongoing TSRA, but mostly mid and upper clouds by this afternoon. South of the ongoing TSRA, an outflow boundary has been pushing southeast across south-central and southeast Kansas. Winds have shifted around to the N/NW behind this boundary. Additionally, scattered SHRA and isolated TSRA have tried to develop along the boundary. Confidence in TSRA is highest at KHUT where I kept a mention in for a short time. For KICT, it appears most of the LTG will remain to the east, and have opted to keep out any TSRA mention for now. But, this will be closely monitored. Later this evening through tonight, yet another round of TSRA is possible for part of our area. This round again looks to be focused around the periphery of our area (not unlike what is ongoing this morning). Gusty winds, frequent LTG, and reduced VIS will once again be possible. Martin && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 96 76 98 71 / 20 10 20 40 Hutchinson 95 75 98 69 / 30 10 20 30 Newton 94 76 97 70 / 30 10 20 40 ElDorado 94 76 96 71 / 30 10 20 40 Winfield-KWLD 96 77 98 71 / 20 0 0 30 Russell 93 72 94 66 / 20 30 10 20 Great Bend 94 72 95 67 / 20 20 10 20 Salina 93 75 96 69 / 40 20 20 30 McPherson 93 74 96 69 / 30 20 20 30 Coffeyville 94 77 96 74 / 20 0 0 30 Chanute 92 77 95 73 / 40 10 10 50 Iola 91 77 95 72 / 50 10 10 50 Parsons-KPPF 93 77 95 74 / 30 0 0 40 && .ICT WATCHES/WARNINGS/ADVISORIES... Heat Advisory from 1 PM this afternoon to 7 PM CDT Monday for KSZ067>072-082-083-091>096-098>100. && SHORT TERM...Ketcham LONG TERM...Ketcham AVIATION...RM
Hazardous weather outlook, Aug 11, 4:29 AM CDT, 3 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 429 AM CDT Sun Aug 11 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-120930- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 429 AM CDT Sun Aug 11 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight River flooding continues along a portions of the lower Neosho River in southeast Kansas. Please refer to the latest river flood statement for more information. Chances for thunderstorms will linger across central Kansas this morning. While a locally strong thunderstorm that may produce 40 to 50 mph winds, the greatest threats would be cloud to ground lightning and locally heavy rainfall that may cause minor lowland flooding. Hot and humid weather will result in high heat indices during the afternoon and early evening today. The highest heat indices are expected to be across south central and southeast Kansas, ranging from 105 to 107. Please refer to the Heat Advisory, that is in effect from 1 PM CDT Today until 7 PM CDT Monday, for more information. Another complex of thunderstorms will move across southern Nebraska and northern Kansas late tonight. Most of the storms will stay north of Interstate 70. Gusty winds to 50 mph and localized heavy rainfall are the main concerns. .DAYS TWO THROUGH SEVEN...Monday through Saturday Hot and humid weather will result in high heat indices during the afternoon and early evening on Monday as well. The highest heat indices are expected to be across south central and southeast Kansas, ranging from 105 to 110. Please refer to the Heat Advisory, that is in effect until 7 PM CDT Monday, for more information. Periodic chances for thunderstorms are expected from Monday through Thursday night. A few strong storms and some with heavy rainfall are possible on Monday afternoon and evening. Later in the week, the main threats would be cloud to ground lightning and localized heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ Ketcham
In the hours before
Special weather statement, Aug 11, 3:23 AM CDT, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Wichita KS
323 AM CDT Sun Aug 11 2019
KSZ033-048-049-110930-
Ellsworth KS-Lincoln KS-Saline KS-
323 AM CDT Sun Aug 11 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northern Ellsworth County in central Kansas...
Lincoln County in central Kansas...
Saline County in central Kansas...
* Until 430 AM CDT.
* At 321 AM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from near Ada
to 5 miles southeast of Lincoln to near Wilson...and moving east at
25 mph.
wind gusts up to 55 mph will be possible with these storms.
* Locations impacted include...
Salina, Ellsworth, Wilson, Kanopolis, Lincoln, Sylvan Grove,
Brookville, Smolan, Beverly, New Cambria, Barnard, Glendale, Ash
Grove, Westfall, Salina Airport and Ellsworth Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Seek a safe shelter inside a building or vehicle.
&&
LAT...LON 3922 9793 3896 9793 3896 9737 3889 9737
3870 9766 3870 9849 3893 9848 3900 9842
3922 9835
TIME...MOT...LOC 0822Z 264DEG 24KT 3921 9794 3898 9809 3876 9850
MartinSpecial weather statement, Aug 11, 4:15 AM CDT, 3 hours 35 minutes before
Special Weather Statement National Weather Service Wichita KS 415 AM CDT Sun Aug 11 2019 KSZ071-072-111015- Woodson KS-Allen KS- 415 AM CDT Sun Aug 11 2019 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Eastern Woodson County in southeastern Kansas... Allen County in southeastern Kansas... * Until 515 AM CDT. * At 412 AM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 7 miles northwest of Humboldt... moving east at 15 mph. wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Iola, Humboldt, Yates Center, La Harpe, Gas, Neosho Falls, Bassett, Iola Airport, Petrolia, Rose and Piqua. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3774 9523 3775 9577 3804 9578 3804 9522 TIME...MOT...LOC 0914Z 271DEG 14KT 3786 9556 Martin
Special weather statement, Aug 11, 5:03 AM CDT, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Wichita KS
503 AM CDT Sun Aug 11 2019
KSZ072-096-111045-
Neosho KS-Allen KS-
503 AM CDT Sun Aug 11 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northern Neosho County in southeastern Kansas...
Southern Allen County in southeastern Kansas...
* Until 545 AM CDT.
* At 459 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Humboldt...moving east at 30
mph.
hail up to the size of dimes will be possible with this storm.
* Locations impacted include...
Chanute, Iola, Humboldt, Erie, La Harpe, Gas, Walnut, Savonburg,
Elsmore, Stark, Petrolia, Chanute Airport and Iola Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Seek a safe shelter inside a building or vehicle.
&&
LAT...LON 3767 9552 3784 9552 3793 9536 3787 9508
3750 9509
TIME...MOT...LOC 1001Z 292DEG 28KT 3778 9535
MartinLocal storm report, Aug 11, 5:24 AM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
524 AM CDT SUN AUG 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 AM FLOOD HUMBOLDT 37.81N 95.44W
08/11/2019 ALLEN KS LAW ENFORCEMENT
LAW ENFORCEMENT IS REPORTING SOME STREET
FLOODING IN HUMBOLDT AT THIS TIME.
&&
MARTINSpecial weather statement, Aug 11, 5:47 AM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Wichita KS
547 AM CDT Sun Aug 11 2019
KSZ072-096-111130-
Neosho KS-Allen KS-
547 AM CDT Sun Aug 11 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Neosho County in southeastern Kansas...
Southeastern Allen County in southeastern Kansas...
* Until 630 AM CDT.
* At 545 AM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from 10 miles
southwest of Bronson to 6 miles north of Erie to near Chanute...and
moving southeast at 20 mph.
wind gusts up to 50 mph are likely with these storms.
* Locations impacted include...
Chanute, Erie, St. Paul, Walnut, Galesburg, Savonburg, Elsmore,
Stark, Earlton, South Mound and Chanute Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Seek a safe shelter inside a building or vehicle.
&&
LAT...LON 3739 9530 3761 9553 3769 9553 3773 9533
3787 9523 3782 9508 3738 9509
TIME...MOT...LOC 1046Z 304DEG 16KT 3776 9515 3766 9521 3761 9544
MartinLocal storm report, Aug 11, 7:35 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
735 AM CDT SUN AUG 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0729 AM FLOOD IOLA 37.93N 95.40W
08/11/2019 ALLEN KS LAW ENFORCEMENT
NUMEROUS ROADS FLOODED THROUGHOUT ALLEN
COUNTY. SOME ROADS ARE IMPASSABLE.
&&
MARTINThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 12:12 AM CDT | Special Weather Statement | ICT | Russell | 33 min |
| Aug 11, 12:18 AM CDT | Special Weather Statement | ICT | Russell | 27 min |
| Aug 11, 12:34 AM CDT | Special Weather Statement | ICT | Ellsworth | 26 min |
| Aug 11, 12:48 AM CDT | Special Weather Statement | ICT | Russell | 27 min |
| Aug 11, 1:24 AM CDT | Special Weather Statement | ICT | Russell | 36 min |
| Aug 11, 2:07 AM CDT | Special Weather Statement | ICT | Russell | 38 min |
| Aug 11, 2:28 AM CDT | Special Weather Statement | ICT | Saline | 32 min |
| Aug 11, 2:44 AM CDT | Special Weather Statement | ICT | Lincoln | 46 min |
| Aug 11, 2:48 AM CDT | Special Weather Statement | ICT | Russell | 42 min |
| Aug 11, 3:23 AM CDT | Special Weather Statement | ICT | Ellsworth, Lincoln, Saline | 67 min |
| Aug 11, 3:38 AM CDT | Severe Thunderstorm Warning | ICT | Saline | 67 min |
| Aug 11, 4:15 AM CDT | Special Weather Statement | ICT | Allen, Woodson | 60 min |
| Aug 11, 5:03 AM CDT | Special Weather Statement | ICT | Allen | 42 min |
| Aug 11, 5:21 AM CDT | Areal Flood Warning | ICT | Allen, Woodson | 4 hr |
| Aug 11, 5:47 AM CDT | Special Weather Statement | ICT | Neosho | 43 min |
| Aug 11, 2:39 PM CDT | River Flood Warning | ICT | Allen, Neosho | 16 hr |
| Aug 11, 2:39 PM CDT | River Flood Warning | ICT | Labette, Neosho | 47 hr |
| Aug 11, 2:39 PM CDT | River Flood Warning | ICT | Cherokee, Labette | 53 hr |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.